Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 138, NWS New Orleans, LA

December 19, 2002Hancock County, Harrison County, Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Dec 19, 2002, 2:56 PM CST for Hancock County, Harrison County, Pearl River County, Mississippi. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2002, 2:56 PM CST (20:56 UTC)
Expired
Dec 19, 2002, 4:00 PM CST
In force
64 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Hancock County, MS, Harrison County, MS, Pearl River County, MS

The radar

The Mobile radar (KMOB), 101 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 19, 9:35 AM CSTTornado WatchSPC5 hr
Dec 19, 11:40 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

695 
WUUS54 KLIX 192056
SVRNEW
MSC045-047-109-192200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
256 PM CST THU DEC 19 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...WAVELAND...DIAMONDHEAD...BAY ST.
  LOUIS
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...LONG BEACH...GULFPORT...BILOXI
  PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 400 PM CST

* AT 252 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTH OF KILN TO 11
  MILES WEST OF WAVELAND...MOVING EAST AT 35 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3068 8949 3025 8966 3035 8889 3083 8891

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 12:45 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Dec 19, 12:45 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1245 PM CST THU DEC 19 2002

...TORNADO AND SEVERE WEATHER THREAT CONTINUES THIS AFTERNOON...

RECENTLY ISSUED TORNADO WATCH IS IN EFFECT UNTIL 6 PM. NO WATCH IS
IN EFFECT AND THE THREAT OF SEVERE WEATHER HAS ENDED ALONG AND WEST
OF A LINE FROM MCCOMB TO BATON ROUGE TO MORGAN CITY WHERE A SHARP
COLD FRONT HAS MOVED THROUGH. TEMPERATURES QUICKLY DROP FROM THE 70S
TO THE MID TO UPPER 50S AS THE COLD FRONT MOVES THROUGH. WINDS ARE A
PROBLEM FOR WORDING IN THE ZONES SINCE THEY SHIFT FROM SOUTH AND
SOUTHWEST TO NORTHWEST BEHIND THE FRONT...BUT THEN BECOME LIGHT AND
VARIABLE BACK WHERE SKIES ARE CLEARING OVER WESTERN AND CENTRAL LA.
DECREASING CLOUDS ARE EXPECTED IN THE WESTERN ZONES BY LATE
AFTERNOON. HAVE UPDATED THE ZONES AGAIN TO REFLECT THESE CHANGES.

.NEW...SMALL CRAFT ADVISORY PASCAGOULA TO THE ATCHAFALAYA RIVER OUT
       60NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS
       GMZ530-550-555-570-575.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Dec 19, 9:08 AM CST, 5 hours 48 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-200100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
908 AM CST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS MORNING AND
THIS AFTERNOON ACROSS SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI...

THIS IS IN RESPONSE TO THUNDERSTORMS DEVELOPING IN ADVANCE OF A COLD
FRONT. SQUALL LINE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY CONCERN
WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. THE TIME OF CONCERN
WILL BE FROM 9 AM TO 1 PM IN SOUTHWESTERNMOST MISSISSIPPI AND THE
ATCHAFALAYA BASIN PARISHES...BETWEEN 11 AM AND 3 PM FOR THE
NORTH-SHORE AND RIVER PARISHES AS WELL AS MCCOMB AND TYLERTOWN
MISSISSIPPI...AND BETWEEN NOON AND 4 PM FOR THE SOUTH-SHORE
INCLUDING THE METRO NEW ORLEANS AREA. THE MISSISSIPPI GULF COAST AND
PEARL RIVER COUNTY WILL BE UNDER THE GUN MAINLY BETWEEN 1 PM AND 5
PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED THROUGH MONDAY. THERE IS A CHANCE
FOR THUNDERSTORM WITH HEAVY RAINFALL POTENTIAL AND LOCALIZED SEVERE
WEATHER FOR TUESDAY...CHRISTMAS EVE. NO WEATHER HAZARDS ARE EXPECTED
FOR CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF THE STORM SPOTTER NETWORK...IN SUPPORT OF SEVERE
WEATHER OPERATIONS...IS REQUESTED AT THIS TIME. HAM RADIO OPERATIONS
IS UNAVAILABLE AT THIS TIME. EMERGENCY MANAGERS AND LAW ENFORCEMENT
AGENCIES ARE URGED TO STAFF ACCORDINGLY FOR ANTICIPATED SEVERE
WEATHER SUPPORT THROUGH THIS AFTERNOON.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 10:48 AM CSTSevere Thunderstorm WarningLIXHancock, Pearl River42 min
Dec 19, 12:31 PM CSTSevere Thunderstorm WarningLIXPike, Walthall59 min
Dec 19, 12:35 PM CSTTornado WarningLIXHarrison25 min
Dec 19, 12:51 PM CSTTornado WarningLIXHancock, Harrison24 min
Dec 19, 1:48 PM CSTTornado WarningLIXPearl River27 min
Dec 19, 2:19 PM CSTTornado WarningLIXPearl River26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.